Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS Des Moines, IA

May 29, 2018Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 6:24 PM CDT for Worth County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 6:24 PM CDT (23:24 UTC)
Expired
May 29, 2018, 6:45 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Worth County, IA

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS53 KDMX 292324
SVRDMX
IAC195-292345-
/O.NEW.KDMX.SV.W.0080.180529T2324Z-180529T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
624 PM CDT TUE MAY 29 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Worth County in north central Iowa...

* Until 645 PM CDT.

* At 624 PM CDT, a severe thunderstorm was located near Northwood,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northwood, Kensett, Bolan and Northwood Municipal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 9307 4334 9321 4350 9331 4350 9304
TIME...MOT...LOC 2324Z 167DEG 24KT 4342 9313 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
521 
WWUS53 KDMX 292333
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
633 PM CDT TUE MAY 29 2018

IAC195-292345-
/O.CON.KDMX.SV.W.0080.000000T0000Z-180529T2345Z/
Worth IA-
633 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN WORTH COUNTY...

At 633 PM CDT, a severe thunderstorm was located near Northwood,
moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northwood, Kensett, Bolan and Northwood Municipal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 9307 4334 9321 4350 9331 4350 9304
TIME...MOT...LOC 2333Z 167DEG 24KT 4348 9315 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
016 
WWUS53 KDMX 292342
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
642 PM CDT TUE MAY 29 2018

IAC195-292351-
/O.EXP.KDMX.SV.W.0080.000000T0000Z-180529T2345Z/
Worth IA-
642 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY WILL
EXPIRE AT 645 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However small hail is still possible with 
additional thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Iowa.

LAT...LON 4335 9307 4334 9321 4350 9331 4350 9304
TIME...MOT...LOC 2341Z 167DEG 24KT 4352 9316 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:13 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 29, 4:13 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
413 PM CDT Tue May 29 2018

.DISCUSSION.../Tonight through Tuesday/
Issued at 413 PM CDT Tue May 29 2018

Primary focus on current storms with a short wave lifting
northwest from the Alberto system and another shortwave
approaching from the west. Two areas of storms have developed in
response. Similar to Monday, large hail, damaging winds and a few
landspouts are all possible. Strong winds thus far have been more
prominent than Monday with 0-3km theta-e differences of 25-30K and
downdraft CAPE around 1500 J/kg. The two regions should converge
just west of Interstate 35 in a few hours and should be the focus
for a few stronger updrafts before the entire area then begins to
move to the east. Possible that zone could have locally heavy
rainfall before storms diminish. Another area of storms over
Nebraska and Kansas will move into western Iowa round midnight or
after in a weakened state.

Most of Wednesday should be dry though additional storms are
possible as the boundary moves across central Iowa as it moves
east in the afternoon. The best chance will be over the far
northeast by mid afternoon. Wednesday will finally be cooler with
highs only in the 80s! The upper ridge will build back into the
area Thursday and Friday with highs back into the upper 80s to mid
90s. The next strong upper level system will arrive Friday night
into early Saturday. This will bring additional thunderstorm
chances to the region. A few could be severe. This will bring
cooler and more seasonal temperatures to the area for the
weekend. More zonal flow arrives to begin next week and will bring
slightly warmer temperatures and a few spot chances for additional
thunderstorms.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1230 PM CDT Tue May 29 2018

Scattered thunderstorms possible again later this afternoon and
evening. The main risk with these storms will be local microbursts
and thunderstorm outflow winds. The predominant wind will be from
the southeast today then gradually transitioning to southwest on
Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of
thunderstorms otherwise VFR conditions are forecast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
314 PM CDT Tue May 29 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
314 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected this afternoon through the
evening, and at times overnight. Some of the storms this afternoon
and evening may be severe, mainly west of Interstate 35, with
strong winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will persist on Wednesday, then return from
Friday night into Saturday. Severe weather may be possible at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

In the hours before

Local storm report, May 29, 5:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     2 SE DES MOINES INT AIR 41.52N 93.63W
05/29/2018  E60 MPH          POLK               IA   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN, ABOUT 7-8
            INCHES IN DIAMETER. PLAYGROUND EQUIPMENT
            BLOWN OVER.

&&
Local storm report, May 29, 5:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          3 NE AMES               42.05N 93.57W
05/29/2018                   STORY              IA   PUBLIC

            VIDEO OF LANDSPOUT VIA SOCIAL MEDIA.

&&

AK
Local storm report, May 29, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     THOR                    42.69N 94.05W
05/29/2018                   HUMBOLDT           IA   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN THROUGHOUT THE
            TOWN OF THOR. A FEW TREES EVEN SNAPPED AT
            THE BASE. ONE TREE ROUGHLY 18 INCHES IN
            DIAMETER AND ABOUT 50 FEET TALL SNAPPED AT
            BASE. SOME HOUSES HAVE TREES THAT FELL ON
            THEIR ROOF. UNKNOWN DAMAGE. TIME ESTIMATED
            BY RADAR.

&&

KLP
Local storm report, May 29, 6:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             2 N EARLHAM             41.52N 94.12W
05/29/2018  E0.25 INCH       DALLAS             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

AK
Local storm report, May 29, 6:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     THOR                    42.69N 94.05W
05/29/2018                   HUMBOLDT           IA   PUBLIC

            MULTIPLE TREE LIMBS DOWN AROUND TOWN. SOME
            LIMBS GREATER THAN 3 INCHES IN DIAMETER.

&&

AK
Local storm report, May 29, 6:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     4 W WAUKEE              41.61N 93.93W
05/29/2018  E55 MPH          DALLAS             IA   FIRE DEPT/RESCUE

            ESTIMATED 50-60 MPH WINDS ON HIGHWAY 6 JUST
            WEST OF WAUKEE.

&&

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:30 PM CDTSevere Thunderstorm WarningDMXPolk, Story18 min
May 29, 3:36 PM CDTSevere Thunderstorm WarningDMXStory24 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningDMXHamilton, Story16 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass45 min
May 29, 5:26 PM CDTSevere Thunderstorm WarningDMXPolk, Warren34 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningDMXPolk23 min
May 29, 6:00 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Madison30 min
May 29, 6:12 PM CDTSevere Thunderstorm WarningDMXDallas33 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto46 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDMXBoone, Story15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.